Successful Management of Anti-TNF-Induced Psoriasis Despite Continuation of Therapy in a Pyoderma Gangrenosum Patient

February 2020 | Volume 19 | Issue 2 | Case Reports | 199 | Copyright © February 2020

Published online February 9, 2020

Atrin Toussi BS BA,a,b Stephanie T. Le MD,a Virgina R. Barton MD,a Chelsea Ma MD,a Michelle Y. Cheng MD,a Andrea Sukhov MD,c Reason Wilken MD,d Forum Patel MD,a Elizabeth Wang MD,e Emanual Maverakis MDa

aUniversity of California, Davis, Department of Dermatology, Sacramento, CA bUniversity of California, Davis, School of Medicine, Sacramento, CA cUniversity of Colorado, Denver, Department of Dermatology, Denver, CO dNew York University, Langone Health, Department of Dermatology, New York, NY eStanford University School of Medicine, Department of Dermatology, Redwood City, CA

Abstract
Pyoderma gangrenosum is an inflammatory, neutrophil-mediated disorder that is difficult to treat. Tumor necrosis factor and other inflammatory mediators are among the most promising therapeutic targets. We present a case of a 60-year-old woman with recalcitrant pyoderma gangrenosum treated with adalimumab, who paradoxically developed psoriasis. Secukinumab, an interleukin-17 inhibitor, was added to her regimen, resulting in successful treatment of her psoriasis. Secukinumab was later replaced by methotrexate, resulting in remission of both pyoderma gangrenosum and maintenance of a psoriasis-free state. We conclude that paradoxically induced psoriatic lesions can resolve with adjunct therapy despite continuation of anti-tumor necrosis factor agents.

J Drugs Dermatol. 2020;19(2) 199-201 doi:10.36849/JDD.2020.4662

INTRODUCTION

Pyoderma gangrenosum (PG) is a rare, ulcerating, inflammatory skin disease that commonly arises at sites of minor trauma, a phenomenon known as pathergy. Although its etiology is mostly unknown, T cell activation, abnormal neutrophil migration, and tumor necrosis factor (TNF), and interleukin (IL)-17 signaling appear to play major roles in pathogenesis.1-3

Despite their therapeutic efficacy in psoriasis, TNF inhibitors, such as adalimumab, have been implicated in paradoxical anti-TNF-induced psoriasis. In these cases, it is commonly thought that the offending TNF inhibitor should be immediately discontinued. However, we demonstrate that anti-TNF agents can be continued for treatment of underlying disease in the setting of paradoxical psoriasis. We also demonstrate the utility of adjunct treatment, specifically secukinumab and methotrexate, in the respective induction and maintenance of remission from anti-TNF-induced psoriasis.

CASE REPORT

A 60-year-old woman with a history of severe, relapsing PG requiring multi-drug therapy presented with an ulcer at the site of a recent skin biopsy (Figure 1a). Her treatment regimen for PG included adalimumab 40 mg twice monthly and a multidrug combination of mycophenolate mofetil and cyclosporine, which she had previously responded well to. Upon presentation, adalimumab was increased to 40 mg weekly alongside adjuvant therapy, which resulted in remission of her PG flare (Figure 1b). She then continued this regimen as maintenance therapy (Figure 2).